Texas, 2016

High Wind in Texas, March 12, 2016

March 12, 2016 · NWS LUB · 1 event in 1 county or zone

Scattered high based showers and virga moved northeast across the southwest Panhandle early this evening accompanied by high wind gusts and thick blowing dust at times. One shower produced a severe wind gust of 60 mph near Friona by a Texas Tech University West Texas mesonet station.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Scattered high based showers and virga moved northeast across the southwest Panhandle early this evening accompanied by high wind gusts and thick blowing dust at times. One shower produced a severe wind gust of 60 mph near Friona by a Texas Tech University West Texas mesonet station. However, no damage was reported from the Friona Police Department.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 12, 5:40 PM CST, 35 minutes earlier.

Area forecast discussion, Mar 12, 5:40 PM CST, 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
540 PM CST SAT MAR 12 2016

.AVIATION...
VFR CONDITIONS WILL REMAIN IN PLACE AT KLBB AND KPVW WHILE KCDS
WILL REMAIN BRIEFLY VFR. EXPECT TO SEE MVFR TO IFR CEILINGS FOR A
SHORT WINDOW INTO TONIGHT AT KCDS WHERE LOW-LEVEL MOISTURE REMAINS
IN PLACE. THIS WILL CLEAR OUT AS DRIER AIR MIXES IN FROM THE WEST
EARLY SUNDAY MORNING. ALSO OCCURRING AT ALL THREE TAF SITE WILL
BE A GRADUAL INCREASE IN WIND SPEEDS AS A STORM SYSTEM MOVES NORTH
OF THE AREA. GUSTY WEST WIND WILL TRANSITION TO NORTHWEST BY
SUNRISE AT ALL THREE TAF SITES BEFORE GRADUALLY DECREASING IN
SPEED THROUGH THE DAY SUNDAY.

JORDAN

&&

.PREV DISCUSSION... /ISSUED 348 PM CST SAT MAR 12 2016/

SHORT TERM...
THE UA LOW WHICH BROUGHT RECORD-BREAKING RAINFALL AMOUNTS TO SOME OF
THE GULF STATES THE LAST SEVERAL DAYS...IS FINALLY WEAKENING WHILST
SHIFTING NE ACROSS NERN TX LATE THIS AFTN...AND WILL BE ACROSS SWRN
AR BY THIS EVENING. LOOKING CLOSER TO HOME...THIS MORNING GOT OFF TO
A FOGGY AND CLOUDY START BUT LATE THIS AFTN...CLEARING SKIES AND
BREEZY S-SW SFC WINDS COURTESY OF A DEEPENING SFC LEE TROUGH IN
RESPONSE TO AN APPROACHING SHORTWAVE TROUGH...HAS LED TO HIGHS IN THE
MID TO UPPER 60S TO LOWER 70S ACROSS THE SOUTH PLAINS. HOWEVER
ACROSS THE ROLLING PLAINS...THE STUBBORN STRATUS DECK HAS KEPT TEMPS
IN THE LOWER 60S...BUT CLEARING SKIES WILL OCCUR THERE LATER THIS
EVENING. THE BREEZY SW SFC WINDS /15-20 MPH/ PARTICULARLY ACROSS THE
FAR WRN ZONES NEAR THE TX/NM BORDER HAS AIDED IN THE INFILTRATION OF
DRIER CONDITIONS...WITH TTU MESONET SITES REPORTING RELATIVE
HUMIDITY VALUES HAVING DROPPED INTO THE 20-35 PERCENT ACROSS THE
SAID AREA. THE BREEZY...DRY AND WARM CONDITIONS MAY LEAD TO A BRIEF
PERIOD OF MARGINAL FIRE WEATHER CONDITIONS ACROSS THE WRN
ZONES...BUT CONCERNS WILL COMMENCE TO DECLINE AOA SUNSET AS WIND
SPEEDS EASE A BIT...TEMPS DECLINE AND HUMIDITIES RISE. FOR
ADDITIONAL INFORMATION PLEASE REFER TO THE FIRE WEATHER DISCUSSION
BELOW.

BRIEFLY MENTIONED ABOVE...RIGHT ON THE HEELS OF THE DEPARTING TX UA
LOW...WILL BE A COMPACT BUT POTENT SHORTWAVE TROUGH THAT IS PROGGED
TO QUICKLY MOVE ACROSS THE SRN TX PANHANDLE LATE THIS EVENING/EARLY
TONIGHT. THIS DISTURBANCE WILL USHER IN A PACIFIC FRONT THAT WILL
INCREASE WINDS INTO THE 15-25 MPH RANGE /ESPECIALLY ON THE
CAPROCK/ COURTESY OF A TIGHTENED SFC PRESSURE GRADIENT.
THUS...OVERNIGHT TEMPS LOOKS TO BE RELATIVELY MILD /40S AND 50S/
DUE TO THE WELL MIXED BL. MODEL SOLUTIONS CONTINUE TO HINT AT
LIGHT SHOWERS OR THUNDERSTORMS THAT COULD NEAR THE SERN TX
PANHANDLE OVERNIGHT...IN ASSOCIATION WITH THE UA
DISTURBANCE...THOUGH NOT SURE IF ANY OF THE MID-LEVEL MOISTURE
WILL GET WRUNG OUT AND MAKE IT TO THE SFC GIVEN DRY LOW LEVELS
/PWATS LESS THAN 0.80 INCHES/. MID-LEVEL CLOUDINESS WILL LIKELY BE
THE RULE.

W-NW SFC WIND SPEEDS WILL GRADUALLY DECLINE THROUGHOUT THE DAY
TOMORROW AS THE UA DISTURBANCE EXITS THE REGION AND THE PRESSURE
GRADIENT RELAXES. SHOULD SEE SPEEDS OF 15-25 MPH LATE MORNING-AFTN
AND DROPPING OFF TO 10-15 MPH BY SUNSET. THIS DOWNSLOPE WIND
COMPONENT COUPLED WITH PLENTY OF INSOLATION AND AN UPTICK IN 850 MB
TEMPS WILL RESULT IN HIGHS AVERAGING SOME 12-15 DEGREES ABOVE NORMAL.
WARM...DRY AND BREEZY CONDITIONS MAY ONCE AGAIN ENCOURAGE ELEVATED
FIRE WEATHER CONDITIONS...PARTICULARLY ACROSS THE FAR WRN AND SWRN
ZONES WHERE THE DRIEST CONDITIONS WILL RESIDE.

LONG TERM...
DRY AND BREEZY CONDITIONS WILL STAY WITH US INTO EARLY NEXT WEEK
AS A BROAD RIDGE DEVELOPS ALONG THE WEST COAST WITH PACIFIC
SHORTWAVE ENERGY MOVING THROUGH THE CENTRAL AND NORTHERN PLAINS. A
LEE SURFACE TROUGH WILL DEVELOP AHEAD OF THE FIRST PIECE OF ENERGY
ON MON HELPING TIGHTEN THE SFC GRADIENT AND SUPPORT BREEZY TO
WINDY CONDITIONS. A STRONG THERMAL RIDGE WILL ALSO PUSH INTO W TX
MAKING WAY FOR TEMPS TO SOAR SOME 15-20 DEGREES ABOVE NORMAL. THE
COMBINATION OF THIS AND A SECOND DAY OF FULL DRYING OF FUELS WITH
LITTLE OVERNIGHT MOISTENING WILL BOOST WILDFIRE CONCERNS...SEE
DISCUSSION BELOW FOR FULL REPORT. CONDITIONS WILL IMPROVE SOME ON
TUE AS SLIGHTLY COOLER TEMPS OCCUR WITH AN INCREASE IN MID AND
HIGH LEVEL MOISTURE ASSOCIATED WITH A SHORTWAVE DIGGING INTO THE
OK PNHDL LATE IN THE DAY. THIS FEATURE WILL BE ACCOMPANIED BY A
MUCH BROADER AND COOLER SURFACE HIGH PRESSURE SYSTEM THAT WILL
THEN BUILD INTO THE AREA THROUGH THE DAY THU. AFTERNOON
TEMPERATURES ON WED AND THU WILL DROP BACK TO NEAR NORMAL LEVELS
BEHIND THE FRONT. A MORE POTENT STORM SYSTEM WILL DROP INTO THE
AREA ON FRI AS THE RIDGE ALONG THE WEST COAST AMPLIFIES. AT THE
SAME TIME SOME SUBTROPICAL MOISTURE MAY GET ENTRAINED INTO THE MIX
AS A SOUTHERN STREAM WAVE CROSSES BAJA. SOME LOW LEVEL MOISTURE
RETURN WILL ALSO BE UNDERWAY THOUGH THE TIMING AND TRAJECTORY OF
THE MOISTURE AND THE TRACK OF THE UPPER LEVEL SYSTEM DO NOT
PROVIDE A FAVORABLE PATTERN FOR SIGNIFICANT PRECIPITATION. MODEL
BLENDS HOWEVER DID COME IN WITH HIGHER POPS FOR LATE THU INTO
FRI...LARGELY DUE TO THE SLOWER AND MUCH WETTER ECMWF WHICH EVEN
HAS A SEMBLANCE OF A TRIPLE POINT. INCREASED POPS THU NIGHT INTO
FRI NIGHT AS A RESULT. COLD CORE OF SYSTEM AS IT PASSES OVER
BASED ON THE GFS OR THE COLDER SOLUTION OF A STRONGER SHOT OF
CONTINENTAL POLAR AIR FROM ECMWF BOTH INDICATE A PHASE CHANGE IN
PRECIPITATION FRI EVENING INTO FRI NIGHT WITH SUBFREEZING LOWS A
POTENTIAL.

FIRE WEATHER...
DEEPENING SFC LEE TROUGHING HAS PROMOTED BREEZY SOUTH TO SOUTHWEST
20-FOOT WIND SPEEDS ON THE ORDER OF 15-20 MPH ACROSS THE FAR WRN
SOUTH PLAINS NEAR THE TEXAS AND NEW MEXICO BORDER LATE THIS AFTN.
WITH TEMPS HAVING WARMED INTO THE LOWER 70S...RELATIVE HUMIDITY
VALUES HAVE DROPPED INTO THE 20-35 PERCENT RANGE ACROSS THE
AFOREMENTIONED AREA. THESE WARM...BREEZY AND RELATIVELY DRY
CONDITIONS MAY LEAD TO A BRIEF PERIOD OF MARGINAL FIRE WEATHER
CONDITIONS. HOWEVER...THE BREEZIEST CONDITIONS ARE ANTICIPATED
AROUND SUNSET...DURING WHICH TIME TEMPS WILL COMMENCE TO DECLINE AND
HUMIDITIES WILL SLOWLY IMPROVE. AS SUCH...HAVE OPTED TO NOT ISSUE
ANY ADDITIONAL FIRE WEATHER HIGHLIGHTS.

BREEZY WEST TO NORTHWEST WIND SPEEDS OF 15-20 MPH WILL MAKE A RETURN
TOMORROW AFTN...PARTICULARLY ACROSS THE SOUTHWEST SOUTH PLAINS.
TEMPS WARMING TO 12-15 DEGREES ABOVE NORMAL COUPLED WITH HUMIDITIES
FALLING TO 15-20 PERCENT WILL RESULT IN AN ELEVATED TO PERHAPS LOW-
END CRITICAL FIRE WEATHER THREAT. A FIRE WEATHER HIGHLIGHT /FIRE
DANGER STATEMENT OR SOMETHING ELSE/ MAY BE WARRANTED.

LOW END CRITICAL FIRE WEATHER CONDITIONS WILL LIKELY PERSIST INTO
MONDAY AS SURFACE TEMPERATURES SOAR INTO THE 80S. LOW RH VALUES IN
THE 10-15 PERCENT RANGE WILL LIKELY OVERLAP WITH A BELT OF
STRONGER WINDS ACROSS THE SOUTHERN PANHANDLE AND NORTHERN SOUTH
PLAINS WITH SPEEDS AOA 20KT AT THE 20FT LEVEL. SOME HIGH CLOUDS
MAY BE PRESENT DURING PEAK HEATING TO LIMIT MIXING SOME. GREATEST
THREAT ATTM APPEARS TO BE ACROSS WESTERN SOUTH PLAINS AND
SOUTHWEST PANHANDLE WHERE DRIEST SURFACE AIR WILL BE.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

14/93/14
Hazardous weather outlook, Mar 12, 2:58 PM CST, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
258 PM CST SAT MAR 12 2016

TXZ021>044-132100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
258 PM CST SAT MAR 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING
PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A PERIOD OF ELEVATED TO BRIEFLY LOW END CRITICAL FIRE WEATHER
CONDITIONS WILL BE POSSIBLE ACROSS THE WEST SOUTH PLAINS LATE
THIS AFTERNOON INTO EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ELEVATED TO LOW END CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE
ACROSS THE WEST AND SOUTHWEST SOUTH PLAINS ON SUNDAY...AND MUCH OF
THE AREA ON MONDAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED
AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Parmer

When
March 12, 6:15 PM CST
Where
Parmer forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 614763.